Intended for healthcare professionals

Rapid response to:

Editorials

Adverse effects of statins

BMJ 2014; 348 doi: https://doi.org/10.1136/bmj.g3306 (Published 15 May 2014) Cite this as: BMJ 2014;348:g3306

Rapid Response:

Re: Adverse effects of statins

Randomized, placebo controlled withdrawal/discontinuation trials are uncommon. The first time I became aware of this research strategy was when Archie Cochrane's unit in Cardiff addressed uncertainty about whether to continued prescription of diuretics was justified in some older people for whom they had been prescribed. Those about whom this question had been raised were randomly allocated either to continue on diuretics or to placebo.

I think this research strategy may be relevant to discussions about the variety of postulated side effects of statins. It is clear from the current debate about the frequency of side effects attributable to statins that the quality of reporting of possible side effects is very variable, perhaps particularly in large multicentre trials sponsored by industry.

A more scientifically efficient research strategy for identifying side effects attributable to statins might be to invite people who wonder whether their symptoms are caused by statins to participate in randomized, placebo controlled withdrawal/discontinuity trials. Such trials, each involving a few thousand symptomatic patients at most, should not be difficult to set up, and useful information could be produced without long term follow up. They could provide estimates of the extent to which symptoms improve after random allocation to either (continued) statin or to placebo.

Although such trials could not provide patients considering whether to start taking statins with estimates of the likelihood that they will experience adverse effects, they would provide patients experiencing symptoms with relevant evidence about whether their symptoms could be expected to be relieved by stopping statins.

I have been wondering for some time whether the unexplained, intermittent, severe muscle pains in my right upper arm are caused by the 40 mg of simvastatin I have been taking every day for the past few years. I would welcome better information to inform my judgements about my (life long) medication and its possible unwanted effects. I hope I will be invited to participate in the controlled trials that are needed to provide the information.

Competing interests: No competing interests

18 June 2014
Iain Chalmers
Coordinator
James Lind Initiative
Summertown Pavilion, Middle Way, Oxford OX2 7LG